Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Charleston, WV

August 22, 2003Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 22, 2003, 6:13 AM EDT for Perry County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 6:13 AM EDT (10:13 UTC)
Expired
Aug 22, 2003, 6:45 AM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 221013
SVRRLX
OHC127-221045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
611 AM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PERRY COUNTY...

* UNTIL 645 AM EDT...

* AT 608 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEAR    
  THORNVILLE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 
AND HAIL THE SIZE OF NICKELS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY 
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE 
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS 
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG 
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 22, 3:00 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT FRI AUG 22 2003

********************************************************************

TODAY AND TONIGHT...

MAIN FORECAST CHALLENGE WILL BE CHANCE OF PRECIP WITH APPROACHING
FRONT AND TEMPERATURES.  CURRENT SURFACE ANALYSIS AT 06Z SHOWS FRONT
EXTENDING ACROSS SOUTHEAST MICHIGAN BACK THROUGH NORTH CENTRAL
INDIANA AND INTO CENTRAL ILLINOIS.  CURRENT CONVECTION...WHICH
PUSHED OFF THE FRONT EARLIER...ACROSS NORTHERN OHIO STRUGGLING TO
PUSH SOUTH ACROSS THICKNESS RIDGE SET UP ACROSS CENTRAL OHIO.

FRONT WILL CONTINUE TO SLOWLY SLIDE SOUTH DURING DAY WHILE MOST
DYNAMICS CONTINUE INTO THE NORTHEAST.  QUESTION WILL BE WHEN WILL
CONVECTION FIRE TODAY AS WATER VAPOR AND ILN/PBZ SOUNDINGS ALL
INDICATE SIGNIFICANT DRIER AIR ABOVE 850H.  THIS SHOULD INHIBIT
CONVECTIVE DEVELOPMENT UNTIL LATER IN THE AFTERNOON FOR AREAS AWAY
FROM THE FRONT.  WILL PLAY HIGH CHANCE ACROSS NORTH TODAY AND
GRADIENT DOWN TO LOW CHANCE FROM BKW SOUTH...AND THEN REVERSE FOR
TONIGHT WITH HIGH CHANCE ACROSS SOUTH AND EAST AND LOWER CHANCE IN
NORTHWEST EARLY DIMINISHING DURING EVENING.

EXPECTING ANOTHER HOT AND HUMID DAY ACROSS LOWLANDS AS 850H TEMPS
AROUND +18C WITH DEWPOINTS IN 70S.  COULD SEE SOME 90 DEGREE TEMPS
IN HTS-CRW CORRIDOR AGAIN TODAY.

SATURDAY THROUGH THURSDAY...
FRONT PASSES SOUTH OF CWA EARLY SATURDAY WITH SHOWERS IN SOUTH
ENDING.  MODELS IN GOOD AGREEMENT ON HIGH PRESSURE TAKING CONTROL
SATURDAY THROUGH AT LEAST TUESDAY...COOLER AT FIRST...THEN A WARMING
TREND EARLY NEXT WEEK AS THE HIGH CENTER SLIDES TO THE MID ATLANTIC
COAST.  FROM WEDNESDAY ON...NEWEST MODEL RUNS ARE TRENDING TO PUSH A
COLD FRONT CLOSE TO US BY THURSDAY. HAVE INTRODUCED LOW POPS ACROSS
NORTH ON THURSDAY. HESITATE TO CHANGE TOO MUCH TOO SOON THAT FAR
OUT. I THINK MODEL TEMPERATURE GUIDANCE A BIT TOO LOW NEXT
WEEK...GIVEN THE RATHER IMPRESSIVE 850MB WARM TONGUE SURGING IN
FROM THE PLAINS STATES...BUT NOT QUITE 90 DEGREES.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

HC/JMV
********************************************************************
920 PM EDT THU AUG 21 2003

WITH MID 70S DEW POINTS ACROSS THE REGION...AM CONCERNED THAT
COOLING ALOFT COULD PRODUCE SOME SHOWERS/THUNDERSTORMS LATE TONIGHT.
WITH NO REAL KICKER THOUGH...WILL HOLD WITH CURRENT FORECAST FOR
NOW.

.END/RPY

********************************************************************
330 PM EDT THU AUG 21 2003

...TONIGHT AND FRIDAY...
THE FEW SHOWERS AND THUNDERSTORMS THAT ARE OCCURRING AT THIS TIME
SHOULD DISSIPATE AFTER SUNSET TONIGHT.  HOWEVER...A COLD FRONT WILL
APPROACH OUR NORTHWESTERN COUNTIES BY MORNING...BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.  HAVE OPTED NOT
TO INCLUDE MENTION OF FOG AS THE AMOUNT OF FOG HAS BEEN LESS EACH
MORNING.

THE COLD FRONT WILL PUSH SLOWLY SOUTH INTO OUR SOUTHEASTERN OHIO
COUNTIES BY FRIDAY EVENING.  AS A RESULT...WILL HAVE 50 POPS ACROSS
MUCH OF THE REGION WITH 40 POPS IN THE MOUNTAINS.

...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
MODELS ARE VERY CONSISTENT FROM PREVIOUS RUNS WITH THE GFS RUNNING
ABOUT 6 HOURS AHEAD OF THE ETA ON THE TIMING OF THE FRONT PUSHING
THROUGH THE REGION.  WITH THE TIME OF THE YEAR...WILL LEAN TOWARD
THE SLIGHTLY SLOWER SOLUTION OF THE ETA...WHICH KEEPS THE SLGT
CHANCE OF RAIN IN THE EXTREME SOUTH THROUGH MIDDAY ON SATURDAY.
AFTER THAT...HIGH PRESSURE BUILDS IN FROM THE NORTH WITH DRIER AIR
AND COOLER TEMPERATURES EXPECTED.  AT THIS POINT...THINK THE COOLEST
NIGHT WILL PROBABLY BE ON SATURDAY NIGHT/SUN MORNING...BUT NOT BY
MUCH.  FOR THE TEMPERATURES...THE GUIDANCE WAS PRETTY CLOSE AND WAS
GENERALLY FOLLOWED.  THE FWC LOOKED A LITTLE WARM ON SATURDAY SO
WENT CLOSER TO THE MAV AND MET NUMBERS IN THE LOWLANDS.

...MONDAY THROUGH THURSDAY...
A GRADUAL WARMING TREND WILL MARK THIS FORECAST PERIOD.  HIGH
PRESSURE REMAINS OVER THE AREA WITH NO PRECIP.  GFS SHOWING SHOWERS
AND THUNDERSTORMS SINKING SOUTHWARD DAY 7 (THURSDAY).  DID INCREASE
POPS SLIGHTLY ACROSS THE NORTH...BUT REMAINED BELOW SHOWER AND
THUNDERSTORM CRITERIA...AS THIS FEATURE IS EXPECTED TO REMAIN
FURTHER TO THE NORTH THAN THE MODEL IS INDICATING AT THIS TIME.
WILL SEE HOW THIS PLAYS OUT.

.END/ JSH/ESS/KF
********************************************************************
1018 AM EDT THU AUG 21 2003

NOT NEARLY AS MUCH FOG ACROSS OUR AREA THIS MORNING.  HOWEVER...HAZE
IS STILL BEING REPORTED IN MANY AREAS.

LATEST RADAR IMAGERY SHOWS A FEW SHOWERS PUSHING SLOWLY EAST ACROSS
THE SOUTHERN WV MOUNTAINS.  THESE SHOWERS ARE IN RESPONSE TO A WEAK
MID-LEVEL SHORTWAVE TROF WHICH ROTATED AROUND THE UPPER HIGH OVER
THE REGION.

REGIONAL SOUNDINGS SHOW REGION HAS A MID-LEVEL CAP IN PLACE.
HOWEVER...FORECASTED TEMPERATURES AND DEWPOINTS ARE SUFFICIENT TO
WEAKEN/REMOVE THE CAP AND EXPECT MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON.  WILL UP POPS ACROSS SOUTHERN/CENTRAL
MOUNTAINS TO 30 POPS AS PRECIP ALREADY OCCURRING OVER THAT AREA.
THE UPDATED 30 POPS WILL ALSO MATCH UP BETTER WITH THE OTHER POP
GRIDS IN THAT REGION.  WILL LEAVE REMAINDER OF REGION AS 20 POPS.

OTHERWISE...WILL MAKE ONLY MINOR TWEAKS.

.END/ JSH
********************************************************************
Hazardous weather outlook, Aug 22, 5:30 AM EDT, 43 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COLEMAN

In the hours before

Special weather statement, Aug 22, 5:56 AM EDT, 17 minutes before
OHZ066-221100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 AM EDT FRI AUG 22 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 5:55 AM WEATHER SERVICE RADAR INDICATED A VERY STRONG
THUNDERSTORM MOVING SOUTHEAST ACROSS SOUTHERN LICKING COUNTY OHIO AT
25 MPH.  THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
40 MPH...AS WELL AS VERY HEAVY RAIN AND SMALL HAIL.  PONDING OF
WATER ON ROADWAYS IS LIKELY AND MOTORISTS SHOULD SLOW DOWN AND USE
CAUTION.

THIS STORM WILL MOVE INTO THE THORNVILLE AREA AROUND 6:15 AM AND
ZIONTOWN AROUND 6:35 AM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:21 AM EDTSevere Thunderstorm WarningRLXGallia39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.